For decades beta blocker heart medicines like atenolol and metoprolol have been very popular blood pressure medicines. According to a recent analysis, metoprolol is # 8 on the doctors’ hit parade of most popular drugs. Over 13 million Americans received 68 million bottles of this beta blockers last year. Atenolol has slipped in popularity. Only about 20 million bottles were dispensed. That’s down from a decade ago when 38 million prescriptions were sold annually. One reader wants to know how atenolol side effects compare to losartan side effects when it comes to treating hypertension.
Changing from Atenolol to Losartan?
Q. I have been taking atenolol for some time now and I am feeling very foggy and tired. My doctor suggested I change to losartan.
I have read a number of patient reviews about the side effects of losartan and I am concerned. Is there any data about the relative safety of the two drugs?
What Are Atenolol Side Effects?
As we mentioned above, beta blockers have been extremely popular with physicians for decades. They are primarily prescribed for high blood pressure. The FDA has also given beta blockers like atenolol the green light for chest pain caused by angina pectoris and for “stable patients with definite or suspected acute myocardial infarction [heart attack] to reduce cardiovascular mortality.”
Atenolol is now considered a somewhat old-fashioned approach for hypertension. It is no longer considered a first-line blood pressure treatment unless the patient has angina or irregular heart rhythms (American Journal of Cardiovascular Drugs, July 25, 2020).
Side effects such as fatigue, lethargy and depression are not uncommon.
Possible Atenolol Side Effects:
- Slow heart rate
- Low blood pressure which may lead to dizziness
- Beta blocker “blahs,” tiredness, fatigue, weakness, lethargy, drowsiness
- Cold hands and feet, Raynaud syndrome
- Beta blocker blues (depression)
- Difficulty breathing, shortness of breath, asthma
- Dizziness upon standing
- Digestive upset, nausea, diarrhea
- Irregular heart rhythms upon stopping beta blocker suddenly
- Heart attacks after stopping beta blocker suddenly
Losartan Side Effects:
Losartan is generally well tolerated though some people do develop a cough. We have been chastised for mentioning this because most people believe this side effect is restricted to ACE inhibitors such as lisinopril.
We agree that cough is far less common with ARBs like losartan and valsartan, but here is what our readers have to say about this:
Valsartan (Diovan) Side Effects Include Terrible Cough!
Learn more about losartan side effects at this link:
Readers Report Losartan Side Effects:
Bill developed a cough on losartan:
“Years ago I took the ACE inhibitor ramipril (Altace). I developed severe coughing fits after a few months. I was taken off this drug and was prescribed the beta blocker atenolol. I took it for several years. This worked great. I experienced no coughing. But atenolol lowered my pulse rate into the 40’s although my doctor was not concerned.
“Atenolol was making me lethargic, so I got switched to losartan. It was fine for about 9 months, but I have developed a gradual return to the coughing fits followed by a tightening feeling in the sinuses that lasts for about a minute every hour or so.”
Michelle reports a somewhat similar situation:
“I started on lisinopril and also developed a cough. My doctor took me off this ACE inhibitor and put me on valsartan but I also have that same annoying cough and am throwing up as a result of it.”
Carol Ann shares these losartan side effects:
“I take losasrtan (Cozaar) and HCTZ and have a terrible cough that can awaken me at night. Doctors don’t want to explain why I’m having this cough. They say see an ENT doctor and ENT says go to your primary doctor. This is a terrible cycle I feel like I am going in a circle.”
PEOPLE’S PHARMACY RESPONSE:
For reasons we don’t quite understand, doctors seem to be oblivious to the cough-inducing characteristics of ARBs (angiotensin receptor blockers) like Cozaar (losartan). Although far less likely to cause an uncontrollable cough than ACE inhibitors (like lisinopril), drugs like losartan and valsartan can cause this side effect in susceptible individuals. The FDA’s official language in the prescribing literature states:
“Cases of cough, including positive re-challenges, have been reported with the use of losartan in post-marketing experience.”
What To Do About Hypertension When There are Atenolol Side Effects?
Guidelines from the International Society of Hypertension recommend starting treatment with an ACE inhibitor like lisinopril or an ARB such as losartan (Hypertension, June 2020).
You can learn more about the pros and cons of these medications and many nondrug approaches in our eGuide to Blood Pressure Solutions. This online resource is available through the Health eGuides section.